My new neurologist wants me to make the change due to bone health issues. I'm hesitant to make the change because I've been on dilantin (and phenobarbitol) for 40+ years and seizure-free for 37 years. I have osteoporosis, but my bone density level has increased 10% over the last year.
I did not change from anything to Keppra, but I added it for Headache prevention and more siezure control and over a month later my doctor took me off due to out of control side effects. I was over tired to the point of feeling ill all day and no explanation. once taken off the side effects were gone. The one I had good result switching from Dilantin was Zonegran
Keppra gave me bad side affects,physcotic mood in which i don't remmeber.It is 1 of its possible side affects if you read the bottle.I advise no one to take this med.Not a fun experance.Try lamictal or Zonegran, lyrica, depakote.
I have been on Dilantin since age 12. I have been taken off dilantin and tried on other anti-seizure medications but they did not work. Finally, they put me back on the Dilantin and left me on it. However, it came a point that I started having breakthrough seizures and Keppra was added. I have not had any problems since. I too have Osteoporosis however, I would be very hesitant to make any changes in my seizure medications as you are. I would listen to what the physician has to say, what the risks are and do some research of my own. Then I would make a well informed decision.
smzuda, I was on Dilantin for almost 8 years for grand mal seizures, when my new neurologist asked me to consider changing to a different medication for the possibility of osteoporosis. I had been seizure free the entire time on Dilantin, so I was feeling cocky and just didn't renew my prescription. I was fine for almost 4 years before I had another seizure, which is when I agreed to start Keppra. I ended up having severe anxiety and had to stop the Keppra after a month. I decided to go back on to Dilantin since I had not had any problems with anxiety the entire time I was on it. I tend to agree with the poster who thinks nobody at all should take Keppra, but I should clarify that had been having mild anxiety problems prior to going on Keppra for about 2-3 weeks so my feeling is that the Keppra didn't necessarily cause my anxiety so much as intensify it.
However, it intensified it to such a level that I didn't feel normal and anxiety free for almost 9 months after STOPPING the Keppra so my advice is that if you are already an anxious person or have been having any anxiety or depression, I wouldn't go on Keppra. I'd try something else. In your case, I'd probably stay on Dilantin (which is what I think I should have done all along). I hope this helps.
In 2016, I changed from phenobarbital to levetiracetam; I am still taking phenytoin (Dilantin) However, as soon as I started taking the generic for Keppra, I was in a better disposition and I even lost a few pounds, which I was looking forward to. In 2019, I felt as if a pressure was lifted off my brain, the hands stopped shaking, I had more energy, and a lot of things which I never realized that they would be related just went away. I actually thought I was cured!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.